The PSNet Collection: All Content
Search All Content
A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.
This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.
A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate.
A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA.
ISMP Medication Safety Alert! Acute Care Edition. January 14, 2021;26(1);1-5.